Vitamin B12 (cobalamin) wasn’t fully described until 1956. It is essential for the development of red blood cells. It is also critical for the brain. Myelin, the fatty sheath that surrounds neurons, depends on vitamin B12 for full functionality. This nutrient is also key to neurotransmitters like dopamine, norepinephrine and norepinephrine. A surprising number of medications can deplete the body of vitamin B12. That includes certain antibiotics and powerful acid-suppressing drugs as well as the oral diabetes medication metformin. Many people do not get their vitamin B12 levels measured and may not realize they are either too low or too high in this essential nutrient. Deficiency is more common than excess vitamin B12, but both are worrisome.
What Might High Vitamin B12 Levels Signal?
Q. You have written often about vitamin B12 deficiency, but I can find nothing about too much B12. I had a blood test recently that revealed excess vitamin B12.
Although I take a daily multivitamin, I do not take a B12 supplement. Where could excess vitamin B12 come from? Also, what problems could arise from this? I will have to consult with my doctor, but I’d like to know what questions to ask.
A. First, check your multivitamin to make sure that the dose of vitamin B12 (cobalamin) is under 1,000 mcg (aka 1 mg). Healthcare providers might prescribe such a high dose to correct a deficiency, but it is too much to take without medical supervision.
Your doctor will probably run blood tests to rule out problems with the liver or kidneys. Another possible cause of elevated vitamin B12 levels is a blood disorder (QJM, June 2013).
Some people with high vitamin B12 levels are at greater risk for liver or pancreatic cancer (Cancer Epidemiology, Biomarkers & Prevention, April 2019). In any case, the physician must do a complete diagnostic workup to track down the reason for elevated vitamin B12 levels.
High-Dose Supplement Led to Excess Vitamin B12:
Q. Years ago, I started taking a vitamin B12 supplement. Over the past few years, I have had disabling pain in my feet diagnosed as non-diabetic neuropathy. The primary symptoms were burning, stabbing pain that felt like electric jolts.
Following extensive neurological testing, a nerve study revealed NO abnormal nerve conduction in my lower limbs. A different neurologist related that he had seen a younger person with very similar symptoms from vitamin B12 toxicity. He asked me if I took this supplement and if so, what dose.
I had been taking 1,000 mcg a day; the RDA is 2.4 mcg! I discontinued this supplement. Within 24 hours my foot pain began to decrease. Within two weeks, nearly all my symptoms were gone.
Even though this dose is nearly 500 times the RDA, it seems to be very common. Apparently, vitamin B12 is considered non-toxic, water soluble and quickly metabolized. Shouldn’t there be warnings about exceeding the RDA by so much?
Toxicity Is Rare, Not Impossible:
A. Vitamin B12 is water-soluble and reports of toxicity are extremely rare. In one case, however, a young woman was treated with 1,000 mcg of vitamin B12 daily to correct a deficiency (Clinical Toxicology, Feb. 2020). She developed insomnia, headache, palpitations, anxiety and acne. The clinicians who published the case described her symptoms of toxicity as “unexpected and unusual.” Fortunately, she recovered within two weeks of stopping the supplement.
Unless a doctor prescribes 1,000 mcg (1 mg) to correct a deficiency, most people should be taking a much lower dose of vitamin B12. Anyone taking high-dose supplements should make sure to have their vitamin B12 levels tested periodically. Persistently high results could signal a blood disorder, a malignancy or a problem with the liver or kidneys.
When Vitamin B12 Levels Go Too High:
Q. My husband takes metformin and some other medications as well as supplements. His last blood work showed high levels of Vitamin B12 (more than 2000 pg/ml), which is disconcerting. Is this harmful, and what could be causing it?
Metformin and Vitamin B12:
A. Your husband needs a thorough workup. High levels of vitamin B12 are unusual for someone on metformin. In fact, many people who take this diabetes drug have low vitamin B12 levels.
A study in the Journal of Clinical Endocrinology and Metabolism (online, Feb. 22, 2016) concluded:
“Long-term use of metformin in DPPOS was associated with biochemical B12 deficiency and anemia. Routine testing of vitamin B12 levels in metformin-treated patients should be considered.”
Because metformin often causes digestive tract upset, many patients are also put on a proton pump inhibitor (PPIs) such as esomeprazole (Nexium), lansoprazole (Prevacid) or omeprazole (Prilosec). Such drugs also deplete the body of vitamin B12. The combination of a PPI and metformin would absolutely require regular laboratory tests for vitamin B12.
What Could Be Causing High Test Results?
We do not want to scare you, but elevated vitamin B12 levels could be one sign of liver problems. That is why your husband needs to see his physician promptly for a complete examination and another vitamin B12 test. Make sure he takes all his pill bottles (including vitamins and minerals) along, just in case he is getting too much vitamin B12 from the supplements he is taking.
If your family physician doesn’t have any answers, we encourage you to make an appointment with a hematologist (a blood specialist).
Readers Share Thoughts:
Kathy responded with this observation:
“A high B12 reading could indicate a methylation issue which causes the B12 to “pool” in one’s system because it can not be broken down and used properly. There is a low-cost blood test available that can detect this genetic defect. It is MTHFR.
“Part of the solution is to use methylated B12 and folate, rather than folic acid; however, it is best to learn how this issue may apply to yourself and your personal family history before taking action on your own. Then at that point, there are several well documented nutraceutical combinations which can help reopen the blocked methylation pathways, thus facilitating improved health.”
Linda also wants to know what is going on:
“My doctor just looked at my B12 level and it was 4000. I also am diabetic and have been on metformin for years. Fatigue has been a huge problem. The doctor tested me and now I’m on a c-pap nightly. I have had nightly and daily leg and toe cramps. Sometimes they are very intense. My legs are weak, and I’m winded when I try to walk. I also have fibromyalgia so it is really hard to figure what is causing what with me.”
“I really would like to know if B12 at 4000 can be harmful or be a sign of something being wrong?
Our answer to Linda:
Probably everything is all right, Linda, but ask your doctor to rule out myleproliferative syndromes. They can sometimes cause B12 levels to be too high.
Krismis shared this story:
“An update from my neurologist’s visit: there were no abnormal findings on the head/neck MRI the neurologist ordered. He seemed stumped as to the cause of the high B12. I have since had two other B12 levels drawn, 6 months ago and last week. Both came back at 1800. This was with taking no B12 supplements at all for 12 months. My liver function tests, kidney function tests, CBC, homocysteine, all look perfect. Luckily, the brain fog and numbness and tingling went away on its own a few weeks after I first went to the doctor. My PCP is very laissez-faire about the elevated B12.
“When I read articles on elevated B12, they are scary, and these are articles from medical journals. I feel perfectly fine now and haven’t had so much as a cold in the last year. I figure if something was terribly wrong, it would show up in some other test. But, I just don’t want to find out down the line that I have had something lurking in my body causing this elevation. With the last B12 result still being the same, I think I am going to ask my PCP for a referral to a hematologist.
Ken offered this perspective:
“There are so many different causes that you need to understand your condition including what you eat or take as in drugs – prescription and alternates. Your environment and life style. Various things we eat, inject, breathe and contact can also cause false test readings – high & low.
“Doctors are usually far too busy to research and rely on information available to them. Confer with your doctor on going back to a basic diet and only medicines absolutely needed. Try to assess your exposure to things in the environment around you. Include things that cause stress. Once you have that base level, document it and try to avoid anything adverse. Then research and find any info that seems to apply and document it. There is a wealth of info on vitamin B12, including some misinformation. Take what info you have and take yourself back to your doctor and he or she should be able to take it from there. If you are fobbed off – try another doctor.”
This is surprisingly complicated. Here are two links:
Share your own experience with vitamin B12 levels in the comment section.
Today's Newsletter Reading List
- 1. How Dangerous Are High Vitamin B12 Levels?
- 2. Lisinopril and Angioedema: A Life-Threatening Side Effect
- 3. Show 1328: Teaching Old Drugs New Tricks
- 4. How to Use Capsaicin Ointment to Ease Pain
- 5. Can Lithium in Water Supply Prevent Dementia?
- 6. Doctors Should Stop Prescribing Fluvoxamine for COVID
- 7. What Supplements Could Help Ease IBS Symptoms?
- 8. Could You Benefit from Over-the-Counter Hearing Aids?